Q. With grapefruit in season, I am worried that my son’s anticonvulsant medicine may interact since he loves it. Paradoxically, too much Tegretol caused him to have seizures last summer. Once the dose was lowered from 800 mg to 600 mg, he did much better. Would grapefruit affect his medication and cause a problem?
A. Grapefruit can boost blood levels of Tegretol (carbamazepine) significantly. This would be comparable to a higher dose and might put him at risk of seizures once again.
It is not always necessary for patients to give up on grapefruit completely. We received the following inquiry:
“My wife and I are both on Lipitor. We live in central Florida and have a good-sized grapefruit tree in the back yard. It yields bushels of very delicious pink grapefruit each year that are so sweet they don’t require sugar.
“Last week I asked my doctor if there was another medication that I could take for cholesterol that would not react with grapefruit. She said, ‘I don’t know, ask your pharmacist.’ I did and his answer was, ‘I don’t know.’ Do you know?”
Unlike Lipitor, Pravachol is a cholesterol-lowering drug that does not interact with grapefruit. There are also some anti-seizure medicines that are safe with grapefruit. Discuss alternatives with your doctor.